Alert archive / Alabama / Hard Freeze Warnings in 2011

Hard Freeze Warning 2, NWS Birmingham, AL

January 13, 201139 counties in Alabama

NWS Birmingham, AL issued this hard freeze warning at Jan 13, 2011, 3:50 AM CST for 39 counties in Alabama. It took effect at Jan 13, 2011, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 13, 2011, 3:50 AM CST (09:50 UTC)
In effect from
Jan 13, 2011, 9:00 PM CST
Expired
Jan 14, 2011, 9:00 AM CST
In force
12 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.8 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -133 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1228 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-133 m²/s²
0-3 km storm-relative helicity
-149 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

362 
WWUS74 KBMX 130950
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 AM CST THU JAN 13 2011

...ARCTIC AIR TO CONTINUE ACROSS CENTRAL ALABAMA...

.AN ARCTIC AIR MASS WILL BRING ANOTHER ROUND OF EXTREMELY COLD
TEMPERATURES TO CENTRAL ALABAMA FOR THE REST OF THIS WEEK. MUCH
BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH FRIDAY. 

ALZ011>015-017>050-131600-
/O.UPG.KBMX.HZ.A.0002.110114T0300Z-110114T1500Z/
/O.NEW.KBMX.HZ.W.0002.110114T0300Z-110114T1500Z/
/O.CON.KBMX.HZ.W.0001.000000T0000Z-110113T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
350 AM CST THU JAN 13 2011

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...
...HARD FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A HARD
FREEZE WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST FRIDAY. THE HARD FREEZE WATCH IS NO LONGER IN EFFECT. A
HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING. 

AFTER A COLD START THIS MORNING...WITH LOWS BETWEEN 12 NORTH AND
20 SOUTH...HIGHS TODAY WILL ONLY MAKE IT INTO THE LOWER 30S ACROSS
NORTH CENTRAL ALABAMA AND NEAR 40 DEGREES ACROSS SOUTH CENTRAL
ALABAMA. LOWS FRIDAY MORNING ARE FORECAST TO BE IN THE 10 TO 15
DEGREE RANGE ACROSS NORTH CENTRAL ALABAMA WITH 15 TO 20 DEGREES
ACROSS SOUTH CENTRAL ALABAMA.

PRECAUTIONS SHOULD BE TAKEN TO PROTECT TENDER VEGETATION AND
EXPOSED PIPES. PETS ARE ALSO SUSPECT TO THE EXTREME COLD. KEEP
PETS INDOORS AS MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE
SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT
FOOD AND FRESH UNFROZEN WATER.

BE PARTICULARLY CAREFUL WITH PORTABLE HEATERS...THERE IS DANGER
OF FIRE OR POISONOUS FUMES.

$$
2 follow-up statements
661 
WWUS74 KBMX 131624
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1024 AM CST THU JAN 13 2011

...ARCTIC AIR TO CONTINUE ACROSS CENTRAL ALABAMA...

.AN ARCTIC AIR MASS WILL BRING ANOTHER ROUND OF EXTREMELY COLD
TEMPERATURES TO CENTRAL ALABAMA FOR THE REST OF THIS WEEK. MUCH
BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH FRIDAY.

ALZ011>015-017>050-140030-
/O.CON.KBMX.HZ.W.0002.110114T0300Z-110114T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
1024 AM CST THU JAN 13 2011

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST FRIDAY...

A HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST FRIDAY. 

AFTER A COLD START THIS MORNING...WITH LOWS BETWEEN 12 NORTH AND
20 SOUTH...HIGHS TODAY WILL ONLY MAKE IT INTO THE LOWER 30S
ACROSS NORTH CENTRAL ALABAMA AND NEAR 40 DEGREES ACROSS SOUTH
CENTRAL ALABAMA. LOWS FRIDAY MORNING ARE FORECAST TO BE IN THE
10 TO 15 DEGREE RANGE ACROSS NORTH CENTRAL ALABAMA WITH 15 TO
20 DEGREES ACROSS SOUTH CENTRAL ALABAMA.

PRECAUTIONS SHOULD BE TAKEN TO PROTECT TENDER VEGETATION AND
EXPOSED PIPES. PETS ARE ALSO SUSPECT TO THE EXTREME COLD. KEEP
PETS INDOORS AS MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE
SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT
FOOD AND FRESH UNFROZEN WATER.

BE PARTICULARLY CAREFUL WITH PORTABLE HEATERS...THERE IS DANGER
OF FIRE OR POISONOUS FUMES.

$$

08
747 
WWUS74 KBMX 132204
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CST THU JAN 13 2011

...ARCTIC AIR TO CONTINUE ACROSS CENTRAL ALABAMA...

.AN ARCTIC AIR MASS WILL KEEP EXTREMELY COLD TEMPERATURES IN
CENTRAL ALABAMA THROUGH FRIDAY. MUCH BELOW NORMAL TEMPERATURES
ARE EXPECTED.

ALZ011>015-017>050-141500-
/O.CON.KBMX.HZ.W.0002.110114T0300Z-110114T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
404 PM CST THU JAN 13 2011

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING
TO 9 AM CST FRIDAY...

A HARD FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST FRIDAY. 

LOWS FRIDAY MORNING ARE FORECAST TO BE IN THE 5 TO 15 DEGREE
RANGE ACROSS NORTH CENTRAL ALABAMA WITH 15 TO 20 DEGREES ACROSS
SOUTH CENTRAL ALABAMA.

PRECAUTIONS SHOULD BE TAKEN TO PROTECT TENDER VEGETATION AND
EXPOSED PIPES. PETS ARE ALSO SUSPECT TO THE EXTREME COLD. KEEP
PETS INDOORS AS MUCH AS POSSIBLE. IF THIS IS NOT POSSIBLE...MAKE
SURE OUTDOOR PETS HAVE WARM DRY SHELTER...AND PROVIDE SUFFICIENT
FOOD AND FRESH UNFROZEN WATER.

BE PARTICULARLY CAREFUL WITH PORTABLE HEATERS...THERE IS DANGER
OF FIRE OR POISONOUS FUMES.

$$

08

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this hard freeze warning went out at Jan 12, 11:38 PM CST, 4 hours 12 minutes earlier.

Area forecast discussion, Jan 12, 11:38 PM CST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1138 PM CST WED JAN 12 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

TEMPERATURES ARE A LITTLE UP AND DOWN OVER THE PAST SEVERAL HOURS
THANKS MAINLY TO THE SURFACE HIGH PLACEMENT NOT SQUARELY OVER THE
SOUTHEAST.  GOOD NEWS IS THAT IT MAY BE A DEGREE OR TWO WARMER
TONIGHT...BAD NEWS IS THAT COLD ADVECTION IS STILL ONGOING SO
TOMORROW MORNING WILL LIKELY BE THE COLDER OF THE TWO.
NONETHELESS...STAY WARM AS WE HEAD TOWARDS THE MIDDLE TEENS AND
CLOSER TO SINGLE DIGITS IN THE OUTLYING AREAS.  ONE MORE ITEM OF
NOTE IS THE SNOW SHOWER/FLURRY DEVELOPMENT UNDERNEATH THE LAST
UPPER LEVEL SPOKE OF THE NEW ENGLAND LOW.  HEARD OF AND SAW A FEW
REPORTS...SO HAVE EXTENDED THE AREA TO COVER MOST OF NORTH CENTRAL
ALABAMA FOR THE REMAINDER OF THE OVERNIGHT.  NO ACCUMULATION OR
MEASURABLE PRECIP IS EXPECTED.  UPDATES OUT.

17/KLAWS

&&

.AVIATION...06Z TAF DISCUSSION.

CLOUDS ARE ALREADY TRYING TO PRESS INTO BHM AND ANB FROM THE NORTH.
THIS IS EARLIER THAN PREVIOUSLY THOUGHT...BUT ALSO THE CEILINGS ARE
HIGHER THAN PREVIOUSLY THOUGH. LATEST MODEL GUIDANCE HAS BACKED OFF
OF THE IFR CEILINGS...SO I THINK WE CAN GO WITH 3000 TO 3500 FEET
OVERNIGHT. LOOKS LIKE THE CLOUDS WILL BE A MORE PREDOMINANT
CONDITION AT BHM AND ANB...AND MORE TEMPORARY AT TCL AND EET...AND
HAVE FORECASTED APPROPRIATELY.

/61/

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.CLIMATE...

VERY COLD TEMPERATURES ARE EXPECTED THE NEXT COUPLE OF MORNINGS.
BELOW ARE THE RECORD LOWS FOR THURSDAY AND FRIDAY (WITH THE YEAR OF
THE LAST RECORD IN PARENTHESES):

BIRMINGHAM: THU 05 (1918)/FRI 13 (1963)

MONTGOMERY: THU 12 (1918)/FRI 20 (1964/1948)

ANNISTON:   THU 08 (1962)/FRI 14 (1948)

TUSCALOOSA: THU 04 (1962)/FRI 15 (1963)

08/MNK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
HARD FREEZE WARNING FROM 9 PM THIS EVENING TO 9 AM CST THURSDAY FOR
ALL COUNTIES.

HARD FREEZE WATCH FROM THURSDAY EVENING THROUGH FRIDAY MORNING FOR
ALL COUNTIES.

&&
Hazardous weather outlook, Jan 12, 6:38 PM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 PM CST WED JAN 12 2011

ALZ011>015-017>050-140030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
638 PM CST WED JAN 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

THERE WILL BE A HARD FREEZE ACROSS THE ENTIRE AREA TONIGHT.
TEMPERATURES WILL BOTTOM OUT BETWEEN 11 AND 19 DEGREES...WITH THE
COLDEST READINGS IN AREAS WHERE A SIGNIFICANT SNOW PACK REMAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER HARD FREEZE IS EXPECTED THURSDAY NIGHT INTO EARLY FRIDAY
MORNING...WITH TEMPERATURES DROPPING INTO THE TEENS AREA WIDE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 13, 5:27 AM CSTFire Weather WatchBMXAutauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 28 more10 hr

Nearby

Hard Freeze Warnings in Alabama, 2011Every hard freeze warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.